Kansas, 2014

Hail and Damaging Wind in Kansas, September 30, 2014

September 30, 2014 · NWS ICT · 3 events in 1 county or zone

An isolated severe thunderstorm paid an early evening visit to Lincoln County in Central Kansas. The severe thunderstorm dropped golf ball to tennis ball hail and unleashed a 67-mph gust 7 miles North of Sylvan Grove.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm paid an early evening visit to Lincoln County in Central Kansas. The severe thunderstorm dropped golf ball to tennis ball hail and unleashed a 67-mph gust 7 miles North of Sylvan Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 30, 1:34 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 30, 1:34 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
234 PM CDT TUE SEP 30 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 231 PM CDT TUE SEP 30 2014

FORECAST HIGHLIGHTS FOCUS ON THUNDERSTORM/SEVERE WEATHER POTENTIAL
TONIGHT INTO THURSDAY.

NEXT PV ANOMALY OVER THE NORTHERN INTERMOUNTAIN REGION WILL TRACK
ACROSS THE CENTRAL ROCKIES THIS AFTERNOON...EJECTING OUT ACROSS THE
CENTRAL PLAINS TONIGHT. THIS APPROACHING WAVE WILL HELP INDUCE A 40
KNOT SOUTHERLY LOW-LEVEL JET...WHICH WILL RESULT IN LOW-MID LEVEL
ISENTROPIC LIFT AND MOISTURE TRANSPORT. SCATTERED THUNDERSTORMS
SHOULD REDEVELOP BY THIS EVENING ACROSS CENTRAL/SOUTH CENTRAL KS
TO THE EAST OF THE DRYLINE. THIS CONVECTION MAY INCREASE IN
COVERAGE WHILE SHIFTING INTO THE FLINT HILLS/SOUTHEAST KS LATE
TONIGHT. MID-LEVEL LAPSE RATES AND INSTABILITY WILL BE
MARGINAL...HOWEVER A FEW STRONG STORMS WILL BE POSSIBLE GIVEN THE
DEEP LAYER SHEAR. THIS ELEVATED CONVECTION WILL LIKELY BE ONGOING
THURSDAY MORNING OVER EASTERN KS BEFORE WEAKENING DURING THE DAY.

ANOTHER UPSTREAM PV ANOMALY OVER THE PACIFIC NORTHWEST...WILL MOVE
SOUTHEAST ACROSS THE ROCKIES TONIGHT INTO WEDNESDAY...DEEPENING THE
UPPER TROUGH WHICH WILL SWEEP ACROSS THE CENTRAL PLAINS WEDNESDAY
NIGHT THROUGH THURSDAY. GULF MOISTURE/INSTABILITY SHOULD BE STRONGER
FROM PERSISTENT SOUTHERLY FLOW. GIVEN DECENT INSOLATION CAN DEVELOP
IN THE WAKE OF MORNING CONVECTION...MLCAPES OF 2000-3000 J/KG ARE
POSSIBLE WITH 40-50 KNOTS OF WEST-SOUTHWESTERLY DEEP LAYER SHEAR.
SCATTERED STORMS SHOULD INITIATE NEAR A SURFACE LOW/WARM FRONT
ACROSS CENTRAL/NORTHEAST/EAST-CENTRAL KS BY MID-LATE PM WHERE BEST
LOW-LEVEL CONVERGENCE IS PROGGED. ISOLATED STORM DEVELOPMENT
FURTHER SOUTH ALONG DRYLINE IS MORE CONDITIONAL ON SUFFICIENT LOW-
LEVEL CONVERGENCE MATERIALIZING. SHEAR/INSTABILITY COMBO SUPPORTS
SEVERE STORMS INCLUDING A FEW SUPERCELLS. THE STORMS SHOULD LINGER
INTO WEDNESDAY NIGHT AND THURSDAY AS THE UPPER TROUGH MOVES
THROUGH WITH A PACIFIC COLD FRONT. DEPENDING ON THE COLD FRONTAL
TIMING AND ANY CLEARING AHEAD OF THE FRONT...STRONG-SEVERE STORMS
MAY INITIATE OVER FAR SOUTHEAST KS THURSDAY BEFORE FORMING INTO A
SQUALL LINE AND MOVING EAST INTO MISSOURI BY EVENING.

COOLER/DRIER AIR WILL MOVE IN BEHIND THE PACIFIC FRONT
THURSDAY...WITH EVEN COOLER/DRIER AIR FILTERING IN BEHIND A
SECONDARY...STRONGER FRONT FRIDAY INTO FRIDAY NIGHT.

JMC

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 231 PM CDT TUE SEP 30 2014

A LONGWAVE UPPER TROUGH WILL CONTINUE TO CARVE OUT ACROSS THE
EASTERN CONUS THIS WEEKEND INTO EARLY NEXT WEEK...BEFORE LIFTING
NORTHEAST. THIS WILL LEAVE THE KANSAS REGION IN A DRY NORTHWESTERLY
FLOW REGIME FOR MOST OR ALL OF THE PERIOD. TEMPERATURES ARE FORECAST
TO MODIFY TO SLIGHTLY ABOVE SEASONAL CLIMO BY LATE IN THE WEEKEND
INTO EARLY NEXT WEEK.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1236 PM CDT TUE SEP 30 2014

FOR ICT-HUT-SLN-RSL-CNU...SHOWERS SHOULD EXIT NORTH/NORTHEAST OF
SLN BY 19-20Z OR SO. OTHERWISE...DENSE MID-LEVEL CLOUDINESS WILL
GRADUALLY SCT OUT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
POSSIBLE BY THIS EVENING OVER CENTRAL/SOUTH-CENTRAL KS. NOT
ANTICIPATING WIDESPREAD COVERAGE...ALTHOUGH ENOUGH TO INCLUDE VCTS
IN ALL TAFS EXCEPT CNU BY 00-03Z. ACTIVITY MAY TEND TO INCREASE
IN COVERAGE SOME DURING THE EVENING/OVERNIGHT AS LOW-LEVEL JET
INCREASES. NOT ANTICIPATING SEVERE STORMS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  87  64  73 /  40  30  50  40
HUTCHINSON      65  86  61  71 /  50  30  50  40
NEWTON          66  84  62  72 /  60  40  50  40
ELDORADO        66  86  63  74 /  50  50  60  40
WINFIELD-KWLD   67  86  65  75 /  40  50  50  30
RUSSELL         60  80  55  69 /  40  30  60  30
GREAT BEND      61  80  56  69 /  40  30  50  30
SALINA          64  84  60  70 /  60  50  60  40
MCPHERSON       65  84  61  71 /  60  40  50  40
COFFEYVILLE     66  86  67  77 /  40  50  60  70
CHANUTE         65  85  66  76 /  50  60  60  70
IOLA            65  85  66  75 /  50  60  60  60
PARSONS-KPPF    66  86  66  77 /  40  50  60  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 2:19 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT TUE SEP 30 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
319 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA TONIGHT.
A FEW STRONG STORMS WILL BE POSSIBLE IN CENTRAL AND SOUTH CENTRAL
KANSAS. THE MAIN THREATS WILL BE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BETTER CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER ARE EXPECTED
ON WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY NIGHT...AS A STRONG
UPPER LEVEL WEATHER SYSTEM MOVES INTO KANSAS. THE MAIN SEVERE
RISKS APPEAR TO BE LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS
TO 70 MPH...AND POSSIBLY A TORNADO.

CHANCES FOR THUNDERSTORMS WILL LINGER INTO THURSDAY...MAINLY FOR
LOCATIONS ALONG AND EAST OF THE TURNPIKE...A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AFTERNOON
AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 30, 4:36 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT TUE SEP 30 2014

KSZ032-302300-
RUSSELL-
536 PM CDT TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR RUSSELL...MOVING NORTHEAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...PARADISE...LURAY...RUSSELL AIRPORT AND WALDO.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3912 9894 3912 9848 3877 9894 3885 9903
TIME...MOT...LOC 2237Z 216DEG 26KT 3890 9889
Special weather statement, Sep 30, 4:41 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CDT TUE SEP 30 2014

KSZ047-302315-
BARTON-
541 PM CDT TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 7 MILES
  SOUTHWEST OF GREAT BEND...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...HOISINGTON AND GREAT BEND AIRPORT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3855 9891 3849 9850 3826 9885 3826 9904
TIME...MOT...LOC 2241Z 225DEG 29KT 3830 9890

MCGUIRE
Special weather statement, Sep 30, 4:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT TUE SEP 30 2014

KSZ033-302315-
LINCOLN-
545 PM CDT TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LUCAS...OR 17
  MILES WEST OF LINCOLN...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASH GROVE.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9848 3921 9801 3903 9848 3920 9848
TIME...MOT...LOC 2245Z 227DEG 25KT 3910 9845

MCGUIRE

The radar

The Grand Island radar (KUEX), 133 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
September 30, 4:50 PM CST to 4:57 PM CST
Where
Lincoln County, 7 mi N of Sylvan Grove
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.121, -98.380

No damage was reported.

Hail, Lincoln

When
September 30, 5:20 PM CST to 5:25 PM CST
Where
Lincoln County, 10 mi NNW of Lincoln
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.164, -98.221

Golf ball to tennis ball-sized hail pelted a residence at 2270 North 120th Road, but no damage was reported.

Hail, Lincoln

When
September 30, 5:37 PM CST to 5:40 PM CST
Where
Lincoln County, Barnard
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.180, -98.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540635, 540633, 540634.